ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Burns in MRI patients wearing transdermal patches



From the April 8, 2004


Because of the strong magnetic field created by the equipment during magnetic resonance imaging (MRI), ferromagnetic metal objects can be pulled by the magnet toward the patient on the scanner table at high speed. In our October 3, 2001 issue, we wrote about the tragic death of a 6-year-old child in New York who suffered a skull fracture and intracranial hemorrhage after an oxygen tank struck him. Prior to MRI, patients are told to remove all metal objects they may be wearing, and they are asked about the presence of any metal implants (e.g., pacemaker, prosthetic hip, implanted intravenous port). Even retained bullets and shrapnel, tattoos, and permanent eyeliner may create problems.

However, few people are aware that medication patches such as ANDRODERM (testosterone), TRANSDERM-NITRO and DEPONIT (nitroglycerin), HABITROL, NICODERM, and NICOTROL (nicotine), TRANSDERM SCOP (scopolamine), CATAPRES-TTS (clonidine), and possibly others, should also be removed prior to scanning.

Some patches are formulated with an aluminized backing that could potentially cause injury to the patient if worn during an MRI procedure. MRI systems require the use of radiofrequency (RF) pulses to create the magnetic resonance signal. When conducting materials are placed within the RF field, the result may be a concentration of electrical currents sufficient to cause excessive heating and tissue damage. The metallic component of these patches is nonferromagnetic and, therefore, not attracted to the static magnetic field of an MRI system. However, transdermal delivery systems with a metallic component are conductive and can be heated.1

FDA is aware of two adverse events in which patients who were wearing a nicotine transdermal patch during an MRI experienced burns. In the first report, a patient entered an MRI scanner wearing a Habitrol 21 mg patch. He started thrashing upon initiation of the third scanning cycle, and the test was stopped immediately. When the patient was removed from the magnet, he stated that his arm was burning. Upon examination, his upper left arm was mildly erythematous and there was a small, denuded, blister where the patch had been residing. In the second report, a patient underwent a short (less than 40 seconds) MRI of the lumbar spine while wearing a nicotine transdermal system patch. Later, the patient complained of burn lines on his upper arms. In addition to these two cases, a website, www.mrisafety.com, reports second degree burns when a patient underwent an MRI with a Deponit patch in place.

Visit www.newmri.com/html/mr_safety.asp for a list of objects that cannot be worn during an MRI. In light of these recent incidents, though, it would be best to ask all patients about their use of any medication patch. Unless it is certain that it doesn't contain metal, counsel patients to remove the patch temporarily before an MRI to avoid unnecessary burns.

Thanks to pharmacists Linda Y. Kim-Jung, Carol Holquist, and Jerry Phillips, of the Division of Medication Errors and Technical Support, Office of Drug Safety, US FDA, for submitting this report.

Reference (1) www.mrisafety.com/safety_article.asp?subject=56, accessed on 3/23/04. (You must first register to access this website.)

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP